Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 82, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 26, 2000, 10:21 PM CDT for Jefferson County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 2000, 10:21 PM CDT (03:21 UTC)
- Expired
- Jul 26, 2000, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 10:40 PM CDT | Thunderstorm Wind 52 E | Grantville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1851 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 270322 SVRTOP KSC087-270400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1021 PM CDT WED JUL 26 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 1100 PM CDT * AT 1020 PM CDT...WEATHER SPOTTERS REPORTED 60 TO 65 MPH WINDS ALONG THE LEAVENWORTH JEFFERSON COUNTY LINE NEAR WINCHESTER...OR ABOUT 8 MILES NORTHEAST OF OSKALOOSA. THE STORMS ACROSS NORTHERN JEFFERSON COUNTY WERE MOVING TO THE SOUTH AT AROUND 35 MPH. * SOME LOCATIONS AFFECTED... PERRY OSKALOOSA PERRY LAKE MERIDEN VALLEY FALLS IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:35 PM CDT, 7 hours 46 minutes earlier.
Area forecast discussion, Jul 26, 2:35 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT WED JUL 26 2000 THUNDERSTORMS IN SOUTHERN NEBRASKA FORMING IN UPPER LEVEL FORCING AREA ALONG WEAK FRONTAL BOUNDARY. PCPN HAS HAD A TENDENCY TO WEAKEN AS IT MOVES TOWARD KS AWAY FROM BETTER UPPER FORCING/H3 JETLET PER PROFILERS. THESE TSTMS COULD BECOME A LTL MORE WIDESPREAD THIS EVENING AND OVERNIGHT AS THE WEAK FNTL BNDRY SHIFTS SLOWLY SOUTH. WEAK CONVERGENCE ALG THIS FNT WILL BEG FOR MENTION OF TSTMS OVRNIGHT AND INTO THURSDAY. MUCH BETTER DYNAMICS COMING INTO PLAY THURSDAY NIGHT. LAST SEVERAL RUNS OF MESO-ETA CONSISTENT IN SHOWING SGFNT VORT MAX INTO THE AREA EARLY FRIDAY. THIS LIKELY DUE TO SOME CONVECTIVE FEEDBACK...WHICH MAY BE REASONABLE GIVEN BNDRY IN THE AREA...VERY UNSTABLE AIR WITH LITTLE OR NO CAP AND HIGH CAPES...AND AT LEAST SOME SEMBLANCE OF AN UPPER AIR TROF MOVING THROUGH DURING THE LATE NIGHT HOURS. WILL RAISE POPS TO LIKELY CATEGORY THURSDAY NIGHT WITH THIS IN MIND. HAVING A REAL PROBLEM ON FRIDAY WITH HIGH TEMPS. SFC PSEUDO-FNT...CONVECTIVELY INDUCED...MAY ASSUME REAL FNT CHARACTERISTICS ON FRIDAY. THUS WILL BACK OFF A BIT FROM MOS HIGH TEMPERATURES NRN BORDER. STILL ENOUGH INSTABILITY INTO FRIDAY TO KEEP AT LEAST CHC CATEGORY OF TSTMS. THIS MAY LINGER INTO THE EFP PD. .TOP...NONE
In the hours before
Local storm report, Jul 26, 9:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT WED JUL 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM HIAWATHA KS WIND DAMAGE
07/26/00 BROWN NUMEROUS TREE BRANCHES
DOWNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 9:16 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 44 min |
| Jul 26, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 45 min |
| Jul 26, 10:50 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 55 min |
| Jul 26, 11:22 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.